Hail, Bath
- When
- May 21, 1:15 PM EST
- Where
- Bath County, Warm Spgs
- Measured
- 0.75 in hail
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.050, -79.783
Severe thunderstorms on the afternoon and evening of May 21st from the Roanoke Valley south to Southside Virginia produced hail up to the size of golf balls and destructive winds that toppled trees and power and telephone lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms on the afternoon and evening of May 21st from the Roanoke Valley south to Southside Virginia produced hail up to the size of golf balls and destructive winds that toppled trees and power and telephone lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 12:55 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 155 PM EDT FRI MAY 21 2004 .SHORT TERM... RADAR SHOWING CONVECTION ALONG REMNANT TAIL OF MCS SLOWLY MOVING INTO THE NW PART OF THE CWA ATTM. INSTAB SUPPORTS AXIS OF BEST COVERAGE SHIFTING SE INTO ERN PORTIONS OF THE WATCH WHERE CAPES OF 3-4K PERSIST. HOWEVER GIVEN LACK OF CONVERGENCE OUT E ATTM IFFY AS TO SVR EXTENT ONCE AREA CROSSES IN WEAK DOWNSLOPE THRU EARLY THIS EVENING. THUS WILL ADD IN HIGH POPS ACROSS WATCH AREA EARLY THIS EVENING AND INCLUDE A SMALL CHC S OF THE ORGANIZED TSRA FOR ISOLD COVERAGE SIMILAR TO THE GFS SOLN. LOWS GNRLY SIMILAR TO THE PAST FEW NIGHTS WITH PATCHY FOG AROUND AND TEMPS MAINLY IN THE UPR 50S TO MID IF NOT UPPER 60S. RIDGE STRENGTHENS SOME SAT IN WAKE OF CONVECTION WITH LITTLE FOCUS OUTSIDE OROGRAPHICS. THINK CAP MAY PREVENT DEVELOPMENT TIL LATE BUT STILL ENOUGH INSTAB AND LOW LEVEL RH TO POP SOME ISOLD COVERAGE ESPCLY NW NC RIDGES GIVEN WEAK RH CONVERGENCE. THEREFORE PLAN TO INCREASE POPS SLIGHTLY ALTHO ERN ZONES MAY GO DRY PENDING LOCATION OF LEE TROF WHICH MAY BE TOO FAR E. OTRW LITTLE CHANGE WITH MOSTLY TO PARTLY SUNNY SKIES AND TEMPS AGAIN PUSHING 90 E...WITH GNRLY 80S ELSW EXCEPT UPR 70S SE WVA. && .LONG TERM... SATURDAY NIGHT THROUGH SUNDAY NIGHT. LOW LEVEL CONTINUES TO WARM SO WILL KEEP AFTERNOON TEMPERATURES ON THE TOASTY SIDE...AND WITH JUICY DEW POINTS WILL KEEP LOWS ON THE MILD SIDE AS WELL. SUNDAY MESOETA FORECAST SOUNDINGS SUGGEST DIURNAL CONVECTION POSSIBLE FROM AROUND NOON ON WITH 1100-1500 J/KG SURFACE BASED CAPE. WITH ALL THE UPPER LEVEL SUPPORT SHUNTED TO OUR NORTH...WILL CONTINUE WITH ONLY ISOLATED SHOWERS/THUNDERSTORMS IN THE FORECAST FOR THE AFTERNOON INTO THE VERY EARLY EVENING. MONDAY THROUGH THURSDAY. NORTHERN JET SINKS SLOWLY SOUTH AGAIN BRINGING THE POTENTIAL FOR IMPULSES TO SKIRT THE NORTHERN HALF OF THE AREA AND THUS BRINGING BETTER CHANCES OF CONVECTION. BY WED THE PATTERN MAKES A SIGNIFICANT CHANGE WITH AN NEGATIVELY TILTED LONGWAVE TROUGH SETTING UP OVER THE REGION WITH AN ASSOCIATED SURFACE COLD FRONT PUSHING SOUTH ACROSS THE AREA. MODELS VARY BY ABOUT 12 HOURS ON THE TIMING...THE CANADIAN HAVING A TUESDAY NIGHT SOLUTION WITH THE GFS AIMING MORE FOR WEDNESDAY. WILL FAVOR THE SLOWER GFS SOLUTION AS MORE TIMES THAN NOT THE SLOWER SOLUTION IN THE LONG TERM TENDS TO BE THE WINNER...OR ITSELF A BIT TOO FAST. GOOD SUBSIDENCE BEHIND THIS SYSTEM ALONG WITH SURFACE HIGH PRESSURE BUILDING IN SHOULD YIELD FAIRLY RAPID DECREASE IN CLOUDS AND A DRY THURSDAY. ZONAL TO SOUTHWEST FLOW ALOFT RETURNS TO THE AREA BY FRIDAY WITH THE POTENTIAL FOR WEAK SHORTWAVE TROUGHS ZIPPING THROUGH THE MAIN FLOW ACROSS THE REGION. TIMING OF THESE FEATURES BY THE MODELS...ESPECIALLY BY DAY 7...IS NOT THAT GREAT...AND THE ONE THE GFS IS DEPICTING BY THAT TIME PERIOD SUGGESTS MOST OF ITS ENERGY WILL STAY SOUTH OF THE AREA. AS SUCH...WILL KEEP THE FORECAST PRECIPITATION FREE FROM THURSDAY ONWARD. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && DS/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 542 AM EDT FRI MAY 21 2004 VAZ019-020-023-024-034-035-044>047-058-059-WVZ045-220939- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-GREENBRIER WV- HALIFAX VA-PITTSYLVANIA VA-ROCKBRIDGE VA- 542 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A STRONG DISTURBANCE WILL MOVE THROUGH NORTH AND EASTERN SECTIONS OF VIRGINIA THIS AFTERNOON. OUTFLOW FROM THIS SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND INTO THE AFTERNOON. THERE IS A POSSIBILITY OF SOME OF THESE THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY NORTHEAST OF A LINE FROM LEWISBURG TO ROANOKE TO DANVILLE. THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE FROM DOWNBURSTS CREATING UP TO 60 MPH GUSTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWN POURS CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON. NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-WVZ042>044-220939- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CASWELL NC-CRAIG VA- FLOYD VA-FRANKLIN VA-GILES VA-GRAYSON VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA- ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC-TAZEWELL VA- WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 542 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... A STRONG DISTURBANCE WILL MOVE THROUGH NORTH AND EASTERN SECTIONS OF VIRGINIA THIS AFTERNOON. OUTFLOW FROM THIS SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND INTO THE AFTERNOON. THERE IS A POSSIBILITY OF SOME OF THESE THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY NORTHEAST OF A LINE FROM LEWISBURG TO ROANOKE TO DANVILLE. THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE FROM DOWNBURSTS CREATING UP TO 60 MPH GUSTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWN POURS CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THIS AREA. HOWEVER...THE TRACK OF DISTURBANCE COULD MOVE FARTHER WEST...EXTENDED THE SEVERE WEATHER THREAT INTO THIS AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON. RCS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1102 AM EDT FRI MAY 21 2004 VAZ019-020-023-024-034-035-044>047-058-059-WVZ045-212104- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-GREENBRIER WV- HALIFAX VA-PITTSYLVANIA VA-ROCKBRIDGE VA- 1102 AM EDT FRI MAY 21 2004 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON... A STRONG DISTURBANCE WILL PASS JUST NORTH OF THE AREA THIS AFTERNOON. OUTFLOW FROM THIS SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION. THERE IS A POSSIBILITY THAT OF SOME OF THESE THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY ALONG AND NORTH OF HIGHWAY FOUR SIXTY. THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE FROM DOWNBURSTS CREATING UP TO 60 MPH GUSTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
9 hail, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398506, 5398507, 5398508, 5398509, 5398510, 5398511, 5398512, 5398513, 5398515, 5398514, 5398516, 5398517, 5398518.